To the Editor:—
All physicians are painfully aware of the potentially hazardous effects of the flood of new drugs being released by the pharmaceutical industry. Most of these dangers lie in toxic pharmacologic action of the drugs or allergic reactions to them. The present report is of a mechanical hazard involved in esophageal obstruction from a relatively new "sustainedaction" form of pentaerythritol tetranitrate ( Peritrate—SA).
A 62-year-old man, a police guard, was admitted to the hospital because of sudden severe dysphagia of 24 hours' duration. He was unable to swallow solid food, liquids, or saliva and regurgitated them freely and promptly. The severe dysphagia had begun in the morning and he remembered eating a normal meal the night before and also (but only recalled later) taking a "new heart pill" which a physician had recently prescribed for him.Three years previously he had had a subtotal gastrectomy and gastrojejunostomy